Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 10:37 AM MDT for Cheyenne County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 10:37 AM MDT (16:37 UTC)
- Expired
- May 11, 2023, 11:00 AM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WFUS53 KGLD 111637
TORGLD
COC017-111700-
/O.NEW.KGLD.TO.W.0009.230511T1637Z-230511T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1037 AM MDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
East central Cheyenne County in east central Colorado...
* Until 1100 AM MDT.
* At 1037 AM MDT, a severe thunderstorm capable of producing a
tornado was located 10 miles southwest of Weskan, or 11 miles east
of Cheyenne Wells, moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Cheyenne County in east central Colorado, including
the following locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3869 10224 3897 10225 3898 10206 3875 10204
3869 10205
TIME...MOT...LOC 1637Z 173DEG 39KT 3880 10214
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRM2 follow-up statements
879
WWUS53 KGLD 111647
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1047 AM MDT Thu May 11 2023
COC017-111700-
/O.CON.KGLD.TO.W.0009.000000T0000Z-230511T1700Z/
Cheyenne CO-
1047 AM MDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FOR EAST
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 1046 AM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Cheyenne Wells, moving north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3877 10224 3897 10225 3894 10213 3879 10211
TIME...MOT...LOC 1646Z 162DEG 33KT 3886 10220
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRM126
WWUS53 KGLD 111652
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1052 AM MDT Thu May 11 2023
COC017-111701-
/O.EXP.KGLD.TO.W.0009.000000T0000Z-230511T1700Z/
Cheyenne CO-
1052 AM MDT Thu May 11 2023
...THE TORNADO WARNING FOR EAST CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 1100 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3877 10224 3897 10225 3894 10213 3879 10211
TIME...MOT...LOC 1651Z 173DEG 39KT 3890 10221
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 5:17 AM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 11, 5:17 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 517 AM MDT Thu May 11 2023 .SHORT TERM...(Today through Saturday) Issued at 310 AM MDT Thu May 11 2023 Upper low will move into the area today bringing widespread showers and thunderstorms and a multitude of associated hazards. The next band of showers and thunderstorms will develop by 15z across southwestern portion of the area and lift northeast through early this afternoon. As it moves into eastern areas it will encounter a moderately unstable environment but with 40-50 kts of deep layer shear. Despite the somewhat marginal instability, the magnitude of the shear, higher than yesterday, should be sufficient for a few embedded supercells to develop within the band of storms. Additional thunderstorms will develop later this afternoon near the center of the upper low in western areas, with potentially another severe line of storms moving across the forecast area. Large hail and damaging winds will be the main hazards, but certainly a few tornadoes will be possible with the favorable shear and proximity to the upper low. While 0-3 km helicity values are somewhat marginal this afternoon for tornadoes, they do get better after 00z tonight, particularly in eastern areas. This suggests that unlike yesterday the tornado risk may extend into the after sunset hours, mainly in eastern areas. Heavy rain will also be possible with HREF showing additional rainfall amounts 1 to 2 inches underneath the main band of storms this morning and afternoon. The highest risk for flooding will be in the areas that received heavy rain yesterday, particularly across portions of northwest Kansas. High temperatures will range from the upper 50s in northeast Colorado to the upper 70s in north central Kansas, with lows tonight in the 40s and 50s. For Friday, upper low will be near the Kansas and Nebraska border area in the morning and slowly lift north through the afternoon. Area will now be in the wraparound precipitation with much more stable conditions and no severe storms expected. Scattered showers will continue through the afternoon with perhaps an embedded thunderstorms in northern areas. Additional rainfall amounts of less than a quarter of an inch are expected, so there will be no further flooding concerns. High temperatures will range from the lower 60s in northeast Colorado to the upper 70s in north central Kansas. Precipitation will finally wind down Friday night with lows in the 40s and 50s. On Saturday, may see a few afternoon instability showers develop with favorable TQ indices in the afternoon and remnant wraparound showers to the north. However, most areas will be dry with partly sunny skies and highs in the 70s. Saturday night another weak system moving through the southern plains will bring a chance for scattered showers/isolated thunderstorms as they move in from the south. Low temperatures will be in the 40s and 50s. .LONG TERM...(Sunday through Wednesday) Issued at 259 AM MDT Thu May 11 2023 For this long-term forecast period, the overall story remains the same. Beginning with Sunday going into next week, an upper level low pressure will have formed in the southwestern United States and will move north before weakening. In addition, a jet streak will increase overhead, providing upper level lift/support in the left exit region. There should also be positive vorticity advection, or in other words, a likely shortwave trough moving up along the Rockies. All this will cause ample cloud cover across the region, and also set the stage for potential precipitation in the form of showers and possible rumbles of thunder. Precipitation will be light, and it may even not materialize as there should be a competing force of a surface low pressure moving south towards the region from the northern Great Plains. No hazardous weather should be anticipated from this weather system...just light rain possible along with the clouds and below normal temperatures. Going into next week, as the upper level low washes out, a ridge of high pressure will build over the western United States. A trough of low pressure takes shape over the Great Lakes, causing a north to northwest flow pattern to become dominant across the High Plains. This should allow for drier and warmer weather to return with seasonal temperatures anticipated once again by Wednesday. Forecast guidance is indicating the potential for some showers and storms reaching as far east as eastern Colorado, and perhaps even across the Colorado border, each afternoon and evening during the middle of next week. That being said, the upper level isn't terribly conducive to this happening, and it wouldn't surprise me at all of most of this potential precipitation remains confined to the Rockies. Most likely, we'll have a little time to dry out after the heavy rains and we should also see significant greenup of the area vegetation, eliminating the risk for any wildfires for the foreseeable future. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 513 AM MDT Thu May 11 2023 Several rounds of showers and thunderstorms are expected to impact both KGLD and KMCK today and tonight. The first round will begin around late morning at KGLD as a line of showers and embedded thunderstorms moves out of northeast Colorado. This line will reach KMCK around mid afternoon. A brief severe storm capable of producing large hail and damaging winds cannot be ruled out at either terminal. Storms will persist into tonight at both locations, with decreasing coverage at KGLD overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...024 LONG TERM...RRH AVIATION...024
Hazardous weather outlook, May 11, 3:33 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 333 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 333 AM MDT Thu May 11 2023 /433 AM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required
In the hours before
Local storm report, May 11, 10:09 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HEAVY RAIN 7 NNW PECONIC 39.41N 102.21W
05/11/2023 M1.31 INCH KIT CARSON CO PUBLIC
STORM TOTAL PRECIPITATION OVER THE LAST 24
HOURS.
&&
KMKLocal storm report, May 11, 10:19 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN 5 S GOODLAND 39.28N 101.71W
05/11/2023 M3.30 INCH SHERMAN KS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE. TOTAL FROM
STORMS YESTERDAY AND LAST NIGHT.
&&
KAKLocal storm report, May 11, 10:21 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 NW COLBY 39.40N 101.06W
05/11/2023 M2.88 INCH THOMAS KS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE OF STORM
TOTAL RAINFALL YESTERDAY AND LAST NIGHT.
&&
KAKLocal storm report, May 11, 10:28 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM HEAVY RAIN 1 E SAINT FRANCIS 39.77N 101.79W
05/11/2023 M2.02 INCH CHEYENNE KS TRAINED SPOTTER
STORM TOTAL RAINFALL UP TO THE TIME OF
REPORT.
&&
KAKSpecial weather statement, May 11, 10:31 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1031 AM MDT Thu May 11 2023
COZ092-111645-
Cheyenne County CO-
1031 AM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 1045 AM MDT...
At 1030 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Weskan, or 15 miles southeast of Cheyenne Wells,
moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3884 10231 3894 10206 3870 10204 3862 10205
3862 10218
TIME...MOT...LOC 1630Z 173DEG 39KT 3873 10209
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, May 11, 10:32 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HEAVY RAIN 8 S CARUSO 39.22N 101.80W
05/11/2023 E2.00 INCH SHERMAN KS PUBLIC
SOCIAL MEDIA REPORT OF EXACTLY TWO INCHES OF
RAIN FOR STORMS UP UNTIL TIME OF REPORT.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:18 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 27 min |
| May 10, 8:31 PM MDT | Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 39 hr |
| May 11, 10:31 AM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| May 11, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
| May 11, 11:56 AM MDT | Tornado Warning | GLD | Yuma | 16 min |
| May 11, 12:38 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| May 11, 1:58 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 6 hr |
| May 11, 3:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| May 11, 4:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Cheyenne | 19 min |
| May 11, 4:53 PM MDT | Tornado Warning | GLD | Cheyenne | 21 min |
| May 11, 4:57 PM MDT | Tornado Warning | GLD | Cheyenne | 21 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.